Hello littlebunnyfoo--This is my take on it. Let me say up front that I have not personally had either. This is the experience that I have had. I was told by more than one doctor that both are with great RISK. These two doctors (PCP's) refused to give me injections and sent me to a Hematologist for infusion. That is their forte', large doses at one time. I asked the Hematologist for injections and he said no (didn't say why, a disadvantage is IM injections can leave tattoos and sore spots) I'm sure it is because you get more administered through IV and he doesn't fool around with the small stuff. This would be the advantage of IV over injection. I asked about the IV being safe, he said that they use a type that has the least amount of side effects. So, if you are considering IV or injections, I would ask your doc ~specifically~ what they use. My doctor said that he has only had 2 bad reactions in 15 yrs. Just thought that I'd throw that in there. After I read the posts on here I didn't believe him.
It just makes sense to me that the least amount at one time being administered would be safer way. As far as side effects this board says it all, I would rather you read those posts. I do believe that both are with risk. I was fortunate that my numbers went up and the doctor changed his mind about my infusion. He was not concerned with iron stores just Hgb, I feel he changed his mind because it would be an unnecessary risk for me. That proves to me that it's really not a good idea if you don't have to. However, sometimes risk is what we have to take. Good luck to you. FLFLOWERGIRL
I have had both. The injections are unlike any other shots I have ever had. It is a VERY thick injection and they gave me something to squeeze to distract from the pain of it and I do not have a needle or shot phobia. But really the worst of the injections is that it takes longer to build up and you have to get shots several times a week for quite awhile. You are so sore from the shots even when they switch sides each time. I had no bad side effects to the shots. They did leave enormous bruises that took about a year to go away and it has been almost 10 years and I occasionally can still feel the soreness in the muscle if I move just wrong. BUT no side effects and no more anemia. I was told that you are more likely to have side effects the second round with the injections, so my doctor did not give me another round of shots. Instead, I did the infusion five years later. It seemed like I built it up faster and stronger after the infusion and then was able to keep it up better on my own. I had just a few problems with the infusion--just headache and sick feeling the second day after. The side effects listed on this board are so scary, but I felt so much better for a couple of years. Now I have to do it again, and because I have been reading this board, I am really nervous this time. However it is good to be informed. Hope this helps. Good luck.
As you know, i have had the injections and they were a breeze. Unlike the previous poster i had NO bruising or 'tattoos' as my doctor calls them. I was fortunate that my gp actually prides himself on NOT leaving tattoos and there is an art to administering the injection as they have to hold/position your derrier muscle in a certain way and inject the needle in a certain area. After the injection you need to walk around and not sit or lay in one spot for ages.
After my very first injection, which takes all of 30sec's, i got up to fast and needed to faint, but i had the flu and hadn't eaten any lunch so that would account for that. I had an injection once per week for 5 weeks. I had no long lasting side effects, except after each injection you would naturally feel a bit funny in the upper thigh/derrier muscle for a short period ranging from either a couple of hours or a bit longer. The best bit was the excitement of beginning to feel better after my 4th injection, but it varies from person to person, some feel better after the first injection, others after the very last one.
The problem is that there are unfortunately a lot of dr's who dont believe in injections or infusions unless your ferretin is almost all gone!! I was fortunate to have a good gp and my specialist is now referring some of his patients to my gp b/c these patients also have gp's who think the injections are not necessary. Well i feel i am living proof of it. Why should people live in misery and ill health when they have given supplements a go for at least a year or more and gotten nowhere!!